Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 360, NWS Norman, OK

June 2, 2012Beckham County, Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2012, 11:47 PM CDT for Beckham County, Ellis County, Roger Mills County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2012, 11:47 PM CDT (04:47 UTC)
Expired
Jun 3, 2012, 12:30 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 157 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:00 AM CDTTSTM WND GST 60Roll, OKPEA SIZE HAIL ALSO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 10:59 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2867 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS54 KOUN 030447
SVROUN
OKC009-045-129-030530-
/O.NEW.KOUN.SV.W.0360.120603T0447Z-120603T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA...
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 1230 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  DAMAGING WINDS IN EXCESS OF 60 MPH. QUARTER SIZE HAIL IS ALSO 
  POSSIBLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 
  MILES NORTH OF CRAWFORD TO TEXOLA...MOVING NORTHEAST AT 45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ELK CITY...SAYRE...ERICK...CHEYENNE...HAMMON...CARTER...REYDON...
  TEXOLA...STRONG CITY...ANGORA...CRAWFORD...DURHAM...ROLL...
  SWEETWATER...DELHI...
  DEMPSEY AND BERLIN. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 0 AND 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3598 9996 3617 9942 3616 9938 3514 9937
      3513 9977 3507 10000 3541 10000
TIME...MOT...LOC 0444Z 235DEG 40KT 3595 9982 3527 9998 

$$
1 follow-up statement
591 
WWUS54 KOUN 030523
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1223 AM CDT SUN JUN 3 2012

OKC009-045-129-030540-
/O.EXP.KOUN.SV.W.0360.000000T0000Z-120603T0530Z/
BECKHAM OK-ROGER MILLS OK-ELLIS OK-
1223 AM CDT SUN JUN 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR BECKHAM...ROGER MILLS AND 
ELLIS COUNTIES WILL EXPIRE AT 1230 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND 
WAS NO LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3598 9996 3617 9942 3616 9938 3514 9937
      3513 9977 3507 10000 3541 10000
TIME...MOT...LOC 0523Z 235DEG 40KT 3595 9982 3527 9998 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:49 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 2, 9:49 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SAT JUN 2 2012

.DISCUSSION...
THE LARGE THUNDERSTORM COMPLEX OVER THE HIGH PLAINS CONTINUES TO
ADVANCE TOWARD THE EAST...AND IS NOW JUST A COUNTY OR SO AWAY FROM
OUR FORECAST AREA. ALL INDICATIONS ARE THAT THE OVERALL COVERAGE
OF THE COMPLEX WILL DIMINISH WITH TIME...BUT REMNANTS OF IT MAY
WELL REACH ALMOST ALL THE WAY ACROSS OUR FORECAST AREA OVERNIGHT.
HAVE ADJUSTED OVERNIGHT POPS TO REFLECT THE CURRENT BEST ESTIMATE
BASED ON SHORT-RANGE MODELS AND RADAR/SATELLITE TRENDS. HAVE MADE
SIMILAR UPDATES FOR SKY CONDITION AND OTHER RELATED ELEMENTS.

ADJUSTED HOURLY TEMPERATURES FOR THIS EVENING AND OVERNIGHT...BUT
HAVE RETAINED THE PREVIOUS MINIMUM TEMPERATURE FORECAST WITHIN A
DEGREE OR TWO.

UPDATES TO TEXT FORECASTS WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT SAT JUN 2 2012/

AVIATION...
TSTMS DEVELOPING OVER THE HIGH PLAINS WILL MOVE SEWD AND WILL LIKELY
MOVE INTO PARTS OF WESTERN OK LATER THIS EVENING BEFORE DISSIPATING.
THUS WILL INCLUDE TEMPO GROUPS FOR NW OK SITES. EASTWARD EXTENT OF
STORMS IS MORE UNCERTAIN AND WILL NOT INCLUDE TEMPO GROUPS FARTHER
EAST. CONDITIONS ARE EXPECTED TO REMAIN GENLY VFR...ALTHOUGH SOME
BRIEF LOWER CONDITIONS COULD OCCUR WITH THE THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 225 PM CDT SAT JUN 2 2012/

DISCUSSION...
WE WILL CONTINUE TO BE JUST ON THE EDGE OF NORTHWEST FLOWS
INFLUENCE OVER THE NEXT SEVERAL DAYS. THIS ALONG WITH WEAK SFC
BOUNDARIES IN THE AREA WILL KEEP AT LEAST AN OPPORTUNITY FOR
PRECIP ACROSS SOME PART OF OKLAHOMA OR NORTH TEXAS THROUGH MUCH OF
THE UPCOMING WEEK.

MODELS DEVELOP STORMS TO OUR WEST AND NORTHWEST THIS AFTN... THEN
BRING THEM EAST AFFECTING NORTHERN PARTS OF OKLAHOMA TONIGHT. SOME
OF THESE COULD BE MARGINALLY SEVERE WITH WIND/HAIL. WILL MAINTAIN
HIGHER POPS NORTH OF I-40 TONIGHT. THIS COMPLEX EXPECTED TO EXIT
EAST/NORTHEAST PART OF AREA SUNDAY MORNING WITH MAJORITY OF SUNDAY
REMAINING DRY.

AFTERWARD... MODELS BRING WEAK SFC BOUNDARY SOUTH INTO AREA AND
THIS WILL BE MAIN FOCUS FOR MAINLY AFTN/EVENING SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH MID-WEEK. LATEST GFS TAKES THIS
FRONT FARTHER SOUTH KEEPING BETTER PRECIP CHANCES ALONG AND SOUTH
OF RED RIVER BY TUE. HOWEVER ECMWF KEEPS FRONT FARTHER NORTH...
CLOSER TO I-40 CORRIDOR. WILL KEEP LOW POPS AREA-WIDE AT THIS
POINT WITH LOW CONFIDENCE IN ANY ONE SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  91  70  91 /  20  10  20  10
HOBART OK         68  95  70  94 /  20  10  10  10
WICHITA FALLS TX  70  98  72  95 /  10  10  10  10
GAGE OK           65  96  67  90 /  60  10  20  20
PONCA CITY OK     67  90  70  89 /  40  30  30  20
DURANT OK         68  92  71  90 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jun 2, 11:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT SAT JUN 2 2012

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 PM CDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST QUADRANT OF
OKLAHOMA...GENERALLY NORTH OF I-40 AND WEST OF I-35.

DISCUSSION...
THUNDERSTORMS WILL MOVE EAST ACROSS MUCH OF OKLAHOMA OVERNIGHT. A
LARGE AREA OF STRONG WINDS WILL ACCOMPANY THESE
STORMS...WITH WINDS OCCASIONALLY EXCEEDING 60 MPH IN A FEW
LOCATIONS. HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS MAY ALSO
OCCUR WITH THE STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH LOW CHANCES OF THUNDERSTORMS PERSIST THROUGH FRIDAY...
ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SUNDAY JUNE 3.

CMS

In the hours before

Special weather statement, Jun 2, 10:39 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT SAT JUN 2 2012

OKZ004-030430-
HARPER OK-
1039 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 1130 PM
CDT...

AT 1036 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH
OF SLAPOUT...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAVERNE AND ROSSTON.

LAT...LON 3672 9972 3667 9969 3664 9999 3690 10001
      3700 9980
TIME...MOT...LOC 0336Z 254DEG 15KT 3673 10012
Special weather statement, Jun 2, 11:12 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CDT SAT JUN 2 2012

OKZ009-030500-
ELLIS OK-
1112 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 1200 AM CDT...

AT 1110 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 9 MILES EAST OF FOLLETT TO 6 MILES WEST OF HIGGINS...MOVING
NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OF 45 TO 55 MPH...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...ARNETT...GAGE...FARGO AND CATESBY.

LAT...LON 3657 9999 3658 9997 3659 9961 3607 9963
      3605 9964 3602 9999 3652 10001
TIME...MOT...LOC 0410Z 243DEG 35KT 3647 9998 3610 10014
Special weather statement, Jun 2, 11:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT SAT JUN 2 2012

OKZ009-010-014>016-021-022-033-034-030515-
ROGER MILLS OK-WOODWARD OK-HARMON OK-GREER OK-CUSTER OK-DEWEY OK-
WASHITA OK-ELLIS OK-BECKHAM OK-
1127 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...WOODWARD...
HARMON...GREER...WEST CENTRAL CUSTER...DEWEY...WESTERN WASHITA...
ELLIS AND BECKHAM COUNTIES UNTIL 1215 AM CDT...

AT 1125 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM FARGO TO 8 MILES SOUTH OF REYDON TO CHILDRESS...MOVING EAST
AT 40 MPH. STRONG WINDS OF 45 TO 55 MPH WILL MOVE INTO WESTERN
OKLAHOMA AHEAD OF THE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE... WOODWARD...ELK
CITY...SAYRE...MANGUM...HOLLIS...SHATTUCK...
MOORELAND...ERICK...CHEYENNE...VICI...CANUTE...ARNETT...HAMMON...
GAGE...LEEDEY...FARGO...CARTER...REYDON...SHARON AND CAMARGO.

LAT...LON 3555 9996 3659 9999 3645 9896 3639 9896
      3474 9950 3464 10000
TIME...MOT...LOC 0425Z 284DEG 33KT 3640 9952 3554 9989 3448 10022
Local storm report, Jun 2, 11:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 PM CDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     TSTM WND DMG     BUFFALO                 36.83N 99.63W
06/02/2012                   HARPER             OK   LAW ENFORCEMENT

            A POWER LINE WAS BLOWN DOWN.

&&

NWS NORMAN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:39 PM CDTSpecial Weather StatementOUNHarper51 min
Jun 2, 11:04 PM CDTSevere Thunderstorm WarningOUNHarper41 min
Jun 2, 11:12 PM CDTSpecial Weather StatementOUNEllis48 min
Jun 2, 11:27 PM CDTSpecial Weather StatementOUNBeckham, Ellis, Greer, Harmon, Roger Mills, Woodward48 min
Jun 2, 11:36 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward39 min
Jun 3, 12:17 AM CDTSpecial Weather StatementOUNWoods, Woodward43 min
Jun 3, 12:21 AM CDTSpecial Weather StatementOUNGreer, Harmon, Jackson, Kiowa39 min
Jun 3, 12:28 AM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Washita32 min
Jun 3, 12:40 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods50 min
Jun 3, 12:45 AM CDTSpecial Weather StatementOUNBlaine, Custer, Dewey, Greer, Jackson, Kiowa and 1 more45 min
Jun 3, 1:27 AM CDTSpecial Weather StatementOUNBlaine, Caddo, Canadian, Comanche, Cotton, Kingfisher and 3 more48 min
Jun 3, 1:35 AM CDTSpecial Weather StatementOUNAlfalfa, Grant40 min
Jun 3, 1:44 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble46 min
Jun 3, 1:58 AM CDTSevere Thunderstorm WarningOUNCanadian47 min
Jun 3, 2:13 AM CDTSpecial Weather StatementOUNCaddo, Canadian, Cleveland, Comanche, Cotton, Grady and 7 more47 min
Jun 3, 2:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma30 min
Jun 3, 3:01 AM CDTSpecial Weather StatementOUNCleveland, Cotton, Garvin, Grady, Lincoln, Logan and 5 more29 min
Jun 3, 3:28 AM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Payne, Pottawatomie32 min
Jun 3, 6:06 PM CDTSpecial Weather StatementOUNHarper24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.